Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Prime end rotation numbers of invariant separating continua of annular homeomorphisms

Author: Shigenori Matsumoto
Journal: Proc. Amer. Math. Soc. 140 (2012), 839-845
MSC (2010): Primary 37E30; Secondary 37E45
Published electronically: November 2, 2011
MathSciNet review: 2869068
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f$ be a homeomorphism of the closed annulus $ A$ isotopic to the identity, and let $ X\subset {\rm Int}A$ be an $ f$-invariant continuum which separates $ A$ into two domains, the upper domain $ U_+$ and the lower domain $ U_-$. Fixing a lift of $ f$ to the universal cover of $ A$, one defines the rotation set $ \tilde \rho (X)$ of $ X$ by means of the invariant probabilities on $ X$, as well as the prime end rotation number $ \check \rho _\pm $ of $ U_\pm $. The purpose of this paper is to show that $ \check \rho _\pm $ belongs to $ \tilde \rho (X)$ for any separating invariant continuum $ X$.

References [Enhancements On Off] (What's this?)

  • [B] G. D. Birkhoff, Sur quelques courbes fermées remarquables, Bull. Soc.Math. France 60(1932) 1-26; also in Collected Mathematical Papers of G. D. Birkhoff, vol. II, New York: Dover, 1968, pp. 444-461. MR 1504983
  • [BG] M. Barge and R. M. Gillete, Rotation and periodicity in plane separating continua, Ergod. Th. Dyn. Sys.11(1991) 619-631. MR 1145613 (92m:54070)
  • [C] M. Charpentier, Sur quelques propriétés des courbes de M. Birkhoff, Bull. Soc. Math. France 62(1934) 193-224. MR 1505024
  • [CL] M. L. Cartwright and J. E. Littlewood, Some fixed point theorems, Ann. Math. 54(1951) 1-37. MR 0042690 (13:148f)
  • [E] D. B. A. Epstein, Prime ends, Proc. London Math. Soc. 42(1981) 385-414. MR 614728 (83c:30025)
  • [F] J. Franks, Recurrence and fixed points of surface homeomorphisms, Ergod. Th. Dyn. Sys. 8(1988) 99-107. MR 967632 (90d:58124)
  • [FL] J. Franks and P. Le Calvez, Regions of instability for non-twist maps, Ergod. Th. Dyn. Sys.23(2003), 111-141. MR 1971199 (2003m:37053)
  • [L1] P. Le Calvez, Existence d'orbits quasi-periodiques dans les attracteurs de Birkhoff, Commun. Math. Phys. 106(1986) 383-394. MR 859817 (88a:58124)
  • [L2] P. Le Calvez, Propriétés des attracteurs de Birkhoff, Ergod. Th. Dyn. Sys. 8(1987) 241-310. MR 951271 (90a:58103)
  • [L3] P. Le Calvez, Une version feuilletée équivariante du théorème de translation de Brouwer, Publ. Math. I. H. E. S. 102(2005) 1-98. MR 2217051 (2007m:37100)
  • [M] J. Mather, Topological proofs of some purely topological consequences of Carathéodory's theory of prime ends, in: Th. M. Rassias, G. M. Rassias, eds., Selected Studies, North-Holland (1982) 225-255. MR 662863 (84k:57004)
  • [MN] S. Matsumoto and H. Nakayama, Continua as minimal sets of homeomorphisms of $ S^2$, arXiv:1005.0360.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37E30, 37E45

Retrieve articles in all journals with MSC (2010): 37E30, 37E45

Additional Information

Shigenori Matsumoto
Affiliation: Department of Mathematics, College of Science and Technology, Nihon University, 1-8-14 Kanda, Surugadai, Chiyoda-ku, Tokyo, 101-8308 Japan

Keywords: Continuum, rotation set, prime end rotation number, Brouwer line, foliations
Received by editor(s): December 5, 2010
Published electronically: November 2, 2011
Additional Notes: The author was partially supported by Grant-in-Aid for Scientific Research (C) No. 20540096.
Communicated by: Yingfei Yi
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society